On the 26th of February 2009, the FDA issued a warning about metoclopramide, commonly sold under the brand name of Reglan, as well as many others (Clopra, Maxolon, Reclomide, and Octamide). The warning is for patients taking high doses, or taking it over the long term.
Reglan is commonly used for migraine, particularly migraine in children, because of its ability to treat both nausea and pain. It also is given along side other migraine medications, because it can help them absorb better.
It is an antiemetic and gastrointestinal stimulant, and is also prescribed for things like gastroesophageal reflux disease (GERD), stomach ulcer, and even to increase milk production in nursing mothers.
The FDA warning says that too much metoclopramide can cause tardive dyskinesia, which causes patients to make involuntary, repetitive, purposeless motions. This has actually been known for some time, and there are other drugs that cause the same thing. However, according to the FDA press release, a recent analysis has suggested that metoclopramide is the most common cause. The symptoms often go away several weeks after the medication is stopped, but not always. The effect can be permanent.
The concern is especially with patients who are taking metoclopramide for more than three months. If you’re taking an unusually high dosage, or are taking the medication regularly over a long period of time, be sure you know the risks.
The concerns about Reglan are just a reminder that many drugs that are fairly safe for a short period of time can cause problems over a longer period. More is not always better. Be sure to know the risks, and take your medication only as directed by a doctor who understands your medical history and knows what other medication you’re taking.